Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2023, 4:08 PM CDT for Benton County, Iowa County, Iowa. It was in force for 37 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2023, 4:08 PM CDT (21:08 UTC)
- Expired
- May 7, 2023, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Benton County, IA, Iowa County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:28 PM CDT | HAIL 2.75 | 2 Se Koszta, IA | |
| May 7, 4:28 PM CDT | HAIL 2.75 | 2 Se Koszta, IA | |
| May 7, 4:32 PM CDT | TSTM WND GST 70 | 2 Sse Koszta, IA | ESTIMATED 70 MPH WINDS NEAR G AVENUE AND 212. |
| May 7, 4:32 PM CDT | TSTM WND GST 70 | 2 Sse Koszta, IA | ESTIMATED 70 MPH WINDS NEAR G AVENUE AND 212. |
| May 7, 4:32 PM CDT | TSTM WND GST 70 | 2 Sse Koszta, IA | ESTIMATED 70 MPH WINDS NEAR G AVENUE AND 212. |
| May 7, 4:32 PM CDT | HAIL 1.5 | 4 N Marengo, IA | |
| May 7, 4:32 PM CDT | HAIL 1.5 | 4 N Marengo, IA | |
| May 7, 4:32 PM CDT | HAIL 1.5 | 4 N Marengo, IA | |
| May 7, 4:33 PM CDT | TSTM WND GST 65 | 1 Wsw Marengo, IA | |
| May 7, 4:33 PM CDT | TSTM WND GST 65 | 1 Wsw Marengo, IA | |
| May 7, 4:33 PM CDT | TSTM WND GST 65 | 1 Wsw Marengo, IA | |
| May 7, 4:35 PM CDT | TSTM WND GST 60 | 1 S Marengo, IA | ESTIMATED HIGHER THAN 60 MPH WIND GUSTS. |
| May 7, 4:35 PM CDT | TSTM WND GST 60 | 1 S Marengo, IA | ESTIMATED HIGHER THAN 60 MPH WIND GUSTS. |
| May 7, 4:35 PM CDT | TSTM WND GST 60 | 1 S Marengo, IA | ESTIMATED HIGHER THAN 60 MPH WIND GUSTS. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 S Marengo, IA | QUARTER SIZED HAIL. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 S Marengo, IA | QUARTER SIZED HAIL. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 S Marengo, IA | QUARTER SIZED HAIL. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 Wsw Marengo, IA | MOSTLY DIMES. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 Wsw Marengo, IA | MOSTLY DIMES. |
| May 7, 4:35 PM CDT | HAIL 1 | 1 Wsw Marengo, IA | MOSTLY DIMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
917
WUUS53 KDVN 072108
SVRDVN
IAC011-095-072145-
/O.NEW.KDVN.SV.W.0113.230507T2108Z-230507T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
408 PM CDT Sun May 7 2023
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Benton County in east central Iowa...
Northwestern Iowa County in east central Iowa...
* Until 445 PM CDT.
* At 407 PM CDT, a severe thunderstorm was located near Belle Plaine,
or 12 miles west of Marengo, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Koszta around 420 PM CDT.
Ladora and Hannen Lake Park around 425 PM CDT.
Other locations in the path of this severe thunderstorm include
Marengo, Genoa Bluff, Iowa County Fairgrounds and Williamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4188 9230 4186 9201 4162 9200 4172 9230
TIME...MOT...LOC 2107Z 288DEG 27KT 4185 9230
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ervin1 follow-up statement
315
WWUS53 KDVN 072113
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
413 PM CDT Sun May 7 2023
IAC011-095-072145-
/O.CON.KDVN.SV.W.0113.000000T0000Z-230507T2145Z/
Benton IA-Iowa IA-
413 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN BENTON AND NORTHWESTERN IOWA COUNTIES...
At 413 PM CDT, a severe thunderstorm was located over Koszta, or 9
miles west of Marengo, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Ladora around 420 PM CDT.
Hannen Lake Park and Genoa Bluff around 425 PM CDT.
Other locations in the path of this severe thunderstorm include
Marengo, Iowa County Fairgrounds and Williamsburg.
LAT...LON 4188 9230 4186 9201 4162 9200 4172 9230
TIME...MOT...LOC 2113Z 288DEG 27KT 4184 9224
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ErvinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:27 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 7, 2:27 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 227 PM CDT Sun May 7 2023 .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 110 PM CDT Sun May 7 2023 Numerous thunderstorms are expected to develop this evening,some severe, then a line of severe storms should sweep across most of the taf sites overnight. Damaging winds and very large hail are likely with any of these storms. MVFR/IFR conds expected in/near TSRA. Cold front drops southward across the area on Monday with MVFR/IFR conds for a time behind the front. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
In the hours before
Local storm report, May 7, 11:42 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1142 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL 2 SW FAIRFIELD 40.98N 92.00W
05/06/2023 M1.25 INCH JEFFERSON IA PUBLIC
DELAYED REPORT.
&&
GROSSLocal storm report, May 7, 11:45 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HAIL 2 W WELLMAN 41.47N 91.87W
05/06/2023 M1.00 INCH WASHINGTON IA PUBLIC
DELAYED REPORT.
&&
GROSSLocal storm report, May 7, 12:58 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HAIL WAYLAND 41.15N 91.66W
05/07/2023 M1.25 INCH HENRY IA PUBLIC
DELAYED REPORT, PICTURE ON SOCIAL MEDIA.
&&
GROSSLocal storm report, May 7, 1:15 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 2 W CHARLIE HEATH MEMOR 40.58N 91.94W
05/07/2023 E1.25 INCH CLARK MO PUBLIC
DELAYED REPORT, PEA TO HALF DOLLAR SIZE HAIL
IN 3 ROUNDS OF STORMS.
&&
GROSSLocal storm report, May 7, 4:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL BELLE PLAINE 41.90N 92.28W
05/07/2023 M1.00 INCH BENTON IA FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:14 PM CDT | Special Weather Statement | DVN | Van Buren | 31 min |
| May 6, 8:22 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 38 min |
| May 6, 8:54 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee, Van Buren | 40 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 34 min |
| May 6, 9:53 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 52 min |
| May 6, 10:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Van Buren | 52 min |
| May 6, 10:52 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Louisa, Washington | 38 min |
| May 6, 11:30 PM CDT | Special Weather Statement | DVN | Johnson | 45 min |
| May 6, 11:38 PM CDT | Special Weather Statement | DVN | Jefferson | 37 min |
| May 7, 12:01 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 29 min |
| May 7, 12:19 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Washington | 41 min |
| May 7, 12:34 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 41 min |
| May 7, 12:47 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 28 min |
| May 7, 1:03 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 27 min |
| May 7, 1:08 AM CDT | Flash Flood Warning | DVN | Henry, Jefferson | 3 hr |
| May 7, 1:14 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 31 min |
| May 7, 1:34 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 26 min |
| May 7, 3:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| May 7, 4:24 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 36 min |
| May 7, 4:32 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee | 43 min |
| May 7, 4:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 42 min |
| May 7, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 48 min |
| May 7, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 33 min |
| May 7, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Washington | 41 min |
| May 7, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk, Washington | 48 min |
| May 7, 5:49 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Louisa, Muscatine, Scott, Washington | 56 min |
| May 7, 5:50 PM CDT | Tornado Warning | DVN | Cedar, Muscatine | 14 min |
| May 7, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 38 min |
| May 7, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa, Van Buren, Washington | 35 min |
| May 7, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine, Scott | 39 min |
| May 7, 6:41 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| May 7, 6:52 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Jefferson, Louisa | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.